Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 414, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 27, 2004, 7:34 AM CDT for Pecos County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 27, 2004, 7:34 AM CDT (12:34 UTC)
- Expired
- Oct 27, 2004, 8:30 AM CDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 860 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 271234 SVRMAF TXC371-271330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 733 AM CDT WED OCT 27 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS * UNTIL 830 AM CDT * AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTH OF FORT STOCKTON...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... FORT STOCKTON... AND RURAL CENTRAL PECOS COUNTY... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3077 10318 3036 10278 3105 10238 3131 10303 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 27, 3:35 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Oct 27, 3:35 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 335 AM CDT WED OCT 27 2004 .SHORT TERM... UPPER LEVEL LOW STILL CENTERED OVER CALIFORNIA WITH RIDGE OVER THE GULF. A SHORTWAVE IN SOUTHWEST FLOW PRODUCED A CLUSTER OF STORMS THIS MORNING MOVING THROUGH THE BIG BEND AND DAVIS MOUNTAINS. APPEARS THAT STORMS WILL HOLD TOGETHER NEXT FEW HOURS AND MOVE INTO TRANS PECOS COUNTIES BEFORE DISSIPATING. A FEW OF THESE STORMS HAVE APPROACHED SEVERE LIMITS SO ISOLATED LARGE HAIL PRODUCERS WILL NOT BE OUT OF THE QUESTION TODAY. WITH ABUNDANT MOISTURE THROUGH THE COLUMN PWS ON KMAF SOUNDINGS STILL RUNNING OVER 1 INCH AND DEWPOINTS INTO THE MID 60S. THEREFORE... ANY ADDITIONAL SHORTWAVES THAT TRACK INTO THE AREA TODAY CAN BE EXPECTED TO PRODUCE ADDITIONAL STORMS. WHILE MODELS DO NOT INDICATE ANY SIGNIFICANT VORT MAXS COMING OVER THE REGION... ANY WEAK DISTURBANCE THAT FLOWS THROUGH WILL BE ABLE TO PRODUCE PRECIP. EXPECT MORNING LOW CLOUDS AND PATCHY FOG WILL BE SLOW TO BURN OFF WITH MOSTLY CLOUDY SKIES MUCH OF THE DAY. .LONG TERM... DEEPENING UPPER LEVEL LOW WILL BE CENTERED OVER CALIFORNIA EARLY THURSDAY MORNING...WITH SOUTHWEST FLOW ALOFT CONTINUING OVER THE FORECAST AREA. MODELS INDICATE THAT THE DEEPEST LOW LEVEL MOISTURE WILL REMAIN OVER THE EASTERN THIRD OF THE COUNTY WARNING AREA BOTH THURSDAY AND THURSDAY NIGHT. WEAK SHORTWAVES TRANSLATING OVER THE AREA WITHIN THE SOUTHWEST UPPER FLOW AND A 70 KNOT UPPER JET MOVING OVERHEAD WILL SUPPORT KEEPING AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS IN THE FORECAST. THE UPPER LOW WILL FINALLY BEGIN TO LIFT NORTHEAST THURSDAY NIGHT...AND WILL BE IN THE VICINITY OF WYOMING/SOUTH DAKOTA EARLY FRIDAY MORNING. A PACIFIC FRONT WILL SWEEP THROUGH THE REGION AS THE SYSTEM LIFTS INTO THE CENTRAL PLAINS...WITH DRIER AIR FILTERING IN FROM WEST TO EAST. STILL WOULD NOT BE SURPRISED TO SEE ISOLATED STORMS IN THE VICINITY OF TERRELL AND EASTERN BREWSTER COUNTIES FRIDAY...AS SOME LINGERING MOISTURE AND INSTABILITY REMAIN IN THE VICINITY OF THESE AREAS. HOWEVER...THE BETTER CHANCE FOR PRECIPITATION WILL LIKELY REMAIN WELL EAST AND SOUTHEAST...ACROSS CENTRAL AND SOUTH TEXAS. BOTH THE GFS AND EUROPEAN MODELS INDICATE ANOTHER UPPER LEVEL LOW WILL DEEPEN OVER THE BAJA SATURDAY...WITH A WEST/SOUTHWEST FLOW ALOFT REMAINING OVER WEST TEXAS AND SOUTHEAST NEW MEXICO. SURFACE LOW PRESSURE WILL BEGIN TO DEVELOP ACROSS EASTERN COLORADO ON SUNDAY AS ANOTHER SHORTWAVE TROUGH TRANSLATES ACROSS THE NORTHERN ROCKIES. SOUTH WINDS AHEAD OF THIS FEATURE MAY HELP TO TRANSPORT SOME LOWER LEVEL MOISTURE BACK NORTHWARD THROUGH AT LEAST THE SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. HAVE GONE AHEAD AND ADJUSTED SUNDAY POPS UPWARD A BIT...MAINLY ACROSS THE SOUTHERN PERMIAN BASIN...TRANS PECOS AND BIG BEND REGION. A MORE SIGNIFICANT COLD FRONT MAY PUSH INTO THE AREA MONDAY MORNING IN THE WAKE OF THE UPPER LEVEL TROUGH. GUIDANCE NUMBERS ARE STILL HOLDING ON TO SOME RATHER CHILLY READINGS TUESDAY MORNING...AND THE PREVIOUS GRIDS SEEM TO MATCH CLOSE. DRY WEATHER IS EXPECTED EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 77 63 78 62 / 30 20 20 30 CARLSBAD NM 79 57 80 57 / 20 10 10 10 DRYDEN TX 77 64 79 62 / 30 20 20 20 FORT STOCKTON TX 80 63 81 59 / 30 20 20 20 GUADALUPE PASS TX 76 57 75 52 / 20 10 10 10 HOBBS NM 77 57 80 57 / 20 10 20 20 MARFA TX 74 53 76 50 / 30 20 20 10 MIDLAND INTL AIRPORT TX 77 63 78 60 / 30 20 20 20 ODESSA TX 77 62 78 59 / 30 20 20 20 WINK TX 83 63 82 60 / 30 10 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 72/21
Hazardous weather outlook, Oct 27, 3:58 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 358 AM CDT WED OCT 27 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-272000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 358 AM CDT (258 AM MDT) WED OCT 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING... MAINLY ALONG AND WEST OF THE PECOS RIVER. WHILE THE SEVERE THREAT IS LOW... A FEW OF THESE STORMS MAY BRIEFLY APPROACH SEVERE LIMITS AND BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE A CONCERN AS SOME STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.